Alert archive / Missouri / River Flood Warnings in 2019
River Flood Warning 10, NWS Kansas City, MO
NWS Kansas City, MO issued this river flood warning at Feb 4, 2019, 7:04 AM CST for Buchanan County, Missouri. It took effect at Feb 4, 2019, 9:34 AM CST. It was in force for 28 hr.
The area
The counties it named.
The facts
- Issued
- Feb 4, 2019, 7:04 AM CST (13:04 UTC)
- In effect from
- Feb 4, 2019, 9:34 AM CST
- Expired
- Feb 5, 2019, 1:23 PM CST
- In force
- 28 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- Minor
County Buchanan County, MO
The radar
The Pleasant Hill radar (KEAX), 105 km from the middle of the area, began a volume at 13:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Platte River near Agency (AGYM7). The gauge peaked at 23.62 ft at Feb 4, 2019, 6:00 PM CST.
- Action stage
- 15 ft
- Minor stage
- 20 ft
- Moderate stage
- 25 ft
- Major stage
- 30 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06820500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Feb 4, 5:30 AM CST, 1 hour 34 minutes earlier.
Area forecast discussion, Feb 4, 5:30 AM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 530 AM CST Mon Feb 4 2019 .Discussion... Issued at 313 AM CST MON FEB 4 2019 Strong cold frontal boundary has moved into northwest Missouri, as of 09z Monday morning. Already a 30-35 degree temperature difference exists between the warm and moist airmass ahead of the cold front and the cold/dry airmass in the post frontal environment. This boundary will continue its march south/southeastward through the day, ultimately resulting in falling temperatures through the day. As a consequence, we will likely see the daytime high during the early morning hours, as opposed to the traditional post-midday time frame. Expect the midday temperatures to be in the 20s across NW MO, with 30s and 40s area-wide. Lower end chance PoPs will accompany this colder airmass as the cold frontal boundary will offer some low level support for parcel lift, while a weak shortwave trough will provide some mid/upper support. As is the case with the past several days moisture quality and depth is marginal, so any accumulation should be minimal. Currently the forecast calls for the bulk of any falling precipitation to occur either in the prefrontal environment, or just on the cool side of the boundary where surface temperatures remain above freezing. There could be a narrow window where moisture quality is still adequate for some falling precipitation and the temperature has fallen into the lower 30s, but for now it appears that whatever precipitation falls will fall as liquid. One other concern regarding potential impacts from this Monday light rain is that whatever falls may be susceptible to freeze once that cold air rushes in. Aside from the above scenario, expect this initial round of winter weather to be generally event-free. The surface ridge oozing southward into the region will bring frigid temperatures for Tuesday morning, and that will set the stage for a complicated and potentially medium impact winter weather scenario for the middle to latter part of the week. Return flow on Tuesday will bring a slug of warm/moist air into back into the region as H85 and H5 troughing will occur just west of the forecast area. Surface conditions will likely remain around or below freezing area-wide, with perhaps an exception along and south of I-70. H85 temperatures look like they will remain well above freezing area- wide, so at this point it looks likely that any precipitation that falls on Tuesday within this return flow warm/moist air advection regime will fall as freezing rain, with an outside chance at some sleet, should the surface to low level temperatures remain a bit colder than currently advertised. Currently the forecast ice amounts fall short of any warning criteria, but there is a good chance that some portions of central and northern Missouri could see around .10" to .20" of ice, with lower ice accumulations further west toward the KC Metro. That being said there is still a decent chance that even the KC Metro could see a glazing of ice on Tuesday. The picture for Wednesday and Thursday is still a bit fuzzy, as models continue to show divergent solutions regarding a higher impact winter weather system. GFS indicates what appears to be a solution that is too warm for Wednesday and Thursday, and if taken verbatim would result in nearly zero winter weather for Wed and Thurs. On the other end of the spectrum is the NAM, which is quite a bit cooler quite a bit further south than the GFS, and keeps a cold enough low level thermal profile to produce wintry precipitation. Standing in the middle ground between the extremely warm GFS and the extremely cool and aggressive NAM is the ECMWF, which indicates some warmth recovery in the lowest levels of the atmosphere and the surface. This type of solution - which is certainly backed up by the GFS - would result in more of a rainy day on Wednesday, with a transition to freezing rain and sleet as the main system ejects through the area and the cold air rushes back in. Overall, the ECMWF would indicate some marginal to moderate impacts, with the GFS generally indicating marginal impacts from the Wed/Thurs precipitation. Now, there's also the NAM, which is the outlier with respect to the low level cold air as well as the moisture return, so for now will be largely disregarded, barring better consistency among it's own solutions as well as some convergence with the ECMWF. At any rate, should something a little closer to the NAM occur, we could be seeing a bit higher impacts with ice totals perhaps approaching Ice Storm Warning criteria Wed night into Thursday. Once again, this NAM solution is being largely disregarded for now, but it's certainly something to continue watching as we go into Tuesday and Wednesday. One thing that the models seem to agree pretty firmly on is that the thermal profile will be more conducive to an icy mix, as opposed to snow production. The low level warm nose will likely be very formidable, and probably won't erode enough to allow any ice crystals to survive to the surface until very late in the event when the trough is pushing through the area and the moisture makes its quick exit toward the east as the cold and dry air rushes back in for the late part of the week, into the weekend. Expect precipitation to end from west to east by Friday morning. Cold air comes rushing back in, as a surface ridge becomes more established over the region again. Expect very cold temperatures Friday and Saturday mornings with some locations within the forecast area approaching or dropping below 0 degrees. Daytime highs for Friday and Saturday will be rather chilly, but current model trends indicate some warming into next weekend, which may result in temperatures in the 40s for Sat and Sun. && .Aviation...(For the 12Z TAFS through 12Z Tuesday Morning) Issued at 528 AM CST MON FEB 4 2019 Strong wind shift making it through the terminals as a cold front dives south/southeast. Expect winds to make a fairly sudden change to northwest, with gusts approaching 30 mph at times. Winds will gradually dwindle through the day and low clouds should scatter with VFR conditions expected through the overnight period. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Leighton Aviation...Leighton
Hazardous weather outlook, Feb 4, 5:24 AM CST, 1 hour 40 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 524 AM CST Mon Feb 4 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051130- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 524 AM CST Mon Feb 4 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Light freezing rain is possible tonight, into early Tuesday morning. At this time a glazing of ice, up to .05" of accumulation is anticipated. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday More wintry weather is expected on Wednesday and Thursday. Details regarding timing and location of potentially medium impacts are evasive at this time, but confidence is growing in at least some impactful freezing rain and sleet Wednesday and Thursday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 9:44 PM CST | River Flood Warning | EAX | Carroll, Chariton, Linn, Livingston | 3 days |
| Feb 4, 6:19 AM CST | River Flood Warning | EAX | Linn, Livingston | 21 days |
| Feb 4, 7:04 AM CST | River Flood Warning | EAX | Carroll, Chariton | 4 days |
| Feb 4, 11:11 AM CST | Areal Flood Warning | EAX | Adair, Chariton, Linn, Macon, Randolph, Sullivan | 24 hr |
| Feb 4, 3:30 PM CST | Winter Weather Advisory | EAX | Adair, Andrew, Atchison, Bates, Buchanan, Caldwell and 31 more | 69 hr |
Nearby
River Flood Warnings in Missouri, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.